Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS Tallahassee, FL

July 13, 2013Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 13, 2013, 2:57 PM CDT for Walton County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2013, 2:57 PM CDT (19:57 UTC)
Expired
Jul 13, 2013, 4:00 PM CDT
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WGUS52 KTAE 131957
FFWTAE
FLC131-132100-
/O.NEW.KTAE.FF.W.0027.130713T1957Z-130713T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM CDT SAT JUL 13 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 400 PM CDT

* AT 255 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
  HILL...NEW HOME AND EUCHEEANNA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

* REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3066 8623 3066 8600 3046 8600 3046 8623

$$

11-MOORE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:32 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 13, 2:32 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
332 PM EDT Sat Jul 13 2013

...Unsettled Weather Pattern to Continue...

.NEAR TERM [Through Tonight]...
An unusual retrograding mid/upper low centered over the Midwest
is providing the Southeast and the northern Gulf with broad
troughing. In fact, there may even be another (weaker) closed low
over the northern Gulf based on VWP data. At the surface, similar
to aloft, broad troughing covers the Gulf Coast states on into the
northern Gulf. Within the broad trough there appears to be two
closed circulations, one off the southeast Louisiana coastline,
and one just southwest of buoy 42039. Additionally, a notable
surface trough embedded in the large area of low pressure extends
from the closed circulation east to the western Florida Peninsula
coastline, northeast up the eastern Georgia coastline. In this
area, steady convection has been ongoing throughout the day.
Further to the west, a stationary boundary divides a very dry vs.
very moist airmass essentially along the Mississippi/Alabama state
line, with another weak trough extending north out of the Gulf
ahead of the front. This is another area where storms have focused
this afternoon. Locally, scattered convection and light rain
plague the Tri-State area where convergence is maximized on the
eastern edge of the main low/mid level circulation. Expect this
general pattern to remain in place through the day, with the low
moving slowly north and west later tonight. Thus, expect the best
chances of rain to gradually slide slightly west through the
night.

&&

.SHORT TERM [Sunday Through Monday Night]...
The weak surface low in the Gulf of Mexico will be pulled
northwestward toward the Mississippi coast on Sunday by the
retrograding upper level low moving into the Southern Plains. Deep
layer tropical moisture will continue to be pulled northward into
the area with precipitable water values well over 2 inches. PoPs
will be in the high likely category. We will also see increasing
southeasterly shear. While the degree of destabilization will likely
be mitigated by abundant cloud cover and convective coverage, deep
layer shear will be sufficient (25-30kt) to produce isolated strong
to severe storms in any areas that get a bit of sunshine. SPC has
the region in a 5% risk area for severe with damaging winds and
perhaps even a tornado the potential threats. The upper low will
reach the TX Panhandle by Monday. This will allow a big upper high
centered over eastern PA Sunday morning to slide west to Indiana by
Monday. Beneath the ridge, a tropical wave will approach and cross
FL on Monday and this will keep PoPs elevated in the likely range,
despite the building ridge to the north. Max temps will be kept
below guidance and several degrees below normal due to anticipated
cloud cover and the numerous showers and storms.

&&

.LONG TERM [Tuesday through Friday]...
By the start of the period, the upper low will have retrograded all
the way to eastern New Mexico with a 598-dm high centered over
Indiana. This high will lose amplitude as it drifts to the southwest
toward the Great Plains. By the end of the week, a broad trough will
be in place across the Northeast and Mid Atlantic. At the surface, a
tropical wave will move west of the forecast area Tuesday and
Tuesday night. After that, the subtropical ridge will reestablish
itself over the Southeast with the axis slipping south of the region
by Friday and Saturday. Despite the influence of the upper ridge,
PoPs will be close to climatology on Tuesday due to the passing
wave. The ridge will win out on Wednesday with below normal PoPs and
above normal temps (a rare thing this summer). By Friday and
Saturday, temps and PoPs will be very close to normal July values as
the once familiar subtropical ridge pattern sets up the more typical
sea-breeze induced thunderstorms each day.

&&

.AVIATION...
[Through 18 UTC Sunday] Scattered showers and thunderstorms will
generally spread westward through the day as a developing low
pressure in the Gulf of Mexico drifts northwest. From latest
satellite imagery, it appears MVFR ceilings, where currently
present, will likely lift early in the period. Overnight and early
tomorrow morning, expect MVFR ceilings to develop and persist
through most of the morning. Although possible, we don't have
enough confidence to lower ceilings to IFR/LIFR restrictions
before sunrise, so will defer to next TAF package.

&&

.MARINE...
Weak low pressure over the north central Gulf of Mexico will drift
northwest toward the Alabama or Mississippi coast through Sunday
night. Winds will generally be in the exercise caution range across
the western legs. High pressure will then become established north
of the area from Monday through midweek. This will set up diurnal
easterly surges over the marine area bringing winds to near
cautionary levels during the overnight and morning hours. Showers
and thunderstorms will remain numerous through Monday.

&&

.FIRE WEATHER...
Red flag conditions are not expected through the period.

&&

.HYDROLOGY...
Rainfall amounts today have been rather insignificant thus far, with
the exception of the Southeast Big Bend earlier this morning, where
3 to 5 inches of rain fell, mostly over Dixie and Lafayette
counties. Although we will be in a rather wet stretch, average
rainfall totals for the next couple of days should peak around 2
inches. However, locally higher amounts are certainly possible (e.g.
2 to 3 inches fell in one storm across western Walton county earlier
today). Should any of these locally higher amounts fall over any of
our warned basins, it could result in some rather sharp rises. In
general however, expect area rivers and streams to remain in a
rather steady state over the next few days. Please refer to our
River Forecast page (below) for more detailed information.

http://water.weather.gov/ahps2/index.php?wfo=tae

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  71  86  72  87 / 80  50  70  40  60
Panama City   85  74  85  75  87 / 60  60  70  40  60
Dothan        89  71  84  72  85 / 60  60  70  40  60
Albany        84  70  86  72  87 / 80  50  70  30  60
Valdosta      82  71  87  72  87 / 90  40  70  30  60
Cross City    84  72  87  71  87 / 90  40  70  40  60
Apalachicola  84  77  85  75  87 / 80  60  70  50  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

Hydrology...Godsey/Harrigan
Short Term/Long Term/Marine...Wool
Rest of Discussion...Harrigan

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:27 PM CDTSpecial Weather StatementTAEGadsden33 min
Jul 12, 8:43 PM CDTSpecial Weather StatementTAEWakulla32 min
Jul 12, 8:49 PM CDTSevere Thunderstorm WarningTAELiberty, Wakulla41 min
Jul 12, 9:02 PM CDTSpecial Weather StatementTAEWalton28 min
Jul 12, 9:45 PM CDTSpecial Weather StatementTAEWalton30 min
Jul 13, 5:47 AM CDTAreal Flood AdvisoryTAEDixie, Lafayette, Taylor118 min
Jul 13, 7:46 AM CDTAreal Flood WarningTAEDixie, Lafayette, Taylor119 min
Jul 13, 12:41 PM CDTAreal Flood AdvisoryTAEWalton2 hr
Jul 13, 4:00 PM CDTAreal Flood AdvisoryTAEBay, Walton, Washington3 hr

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.